Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS La Crosse, WI

September 12, 2019Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 12, 2019, 5:36 PM CDT for Clayton County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 5:36 PM CDT (22:36 UTC)
Expired
Sep 12, 2019, 6:15 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clayton County, IA

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:04 PM CDTTSTM WND GST 60Clayton Center, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 2:19 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS53 KARX 122236
SVRARX
IAC043-122315-
/O.NEW.KARX.SV.W.0111.190912T2236Z-190912T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
536 PM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Clayton County in northeastern Iowa...

* Until 615 PM CDT.

* At 535 PM CDT, a severe thunderstorm was located near Edgewood, or
  12 miles northeast of Manchester, moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Public. This storm has produced wind damage across 
           northern Delaware County.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Guttenberg around 555 PM CDT.
  Garnavillo around 600 PM CDT.
  McGregor and Marquette around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Camp
C.S. Klaus, Mederville, Turkey River, Bixby State Park, Fairview,
National and Pikes Peak State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9125 4308 9118 4303 9117 4296 9114
      4291 9114 4288 9110 4283 9110 4283 9108
      4275 9107 4271 9100 4265 9109 4264 9149
TIME...MOT...LOC 2235Z 202DEG 33KT 4265 9133 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
1 follow-up statement
169 
WWUS53 KARX 122251
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
551 PM CDT Thu Sep 12 2019

IAC043-122315-
/O.CON.KARX.SV.W.0111.000000T0000Z-190912T2315Z/
Clayton IA-
551 PM CDT Thu Sep 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN CLAYTON COUNTY...

At 550 PM CDT, a severe thunderstorm was located near Garnavillo, or
7 miles west of Guttenberg, moving north at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Guttenberg around 555 PM CDT.
  Garnavillo around 600 PM CDT.
  McGregor and Marquette around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Camp
C.S. Klaus, Mederville, Turkey River, Bixby State Park, Fairview,
National and Pikes Peak State Park.

In addition to expected strong winds, this storm is producing 
frequent dangerous lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9125 4308 9118 4303 9117 4296 9114
      4291 9114 4288 9110 4283 9110 4283 9108
      4275 9107 4271 9100 4265 9109 4264 9149
TIME...MOT...LOC 2250Z 202DEG 33KT 4278 9126 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:02 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 12, 3:02 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019

Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.

In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Sep 12, 12:03 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 4:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          2 SW OSSIAN             43.13N 91.79W
09/12/2019                   WINNESHIEK         IA   FIRE DEPT/RESCUE

            JUST SPOTTED ALONG HWY W14

&&

SHEA
Local storm report, Sep 12, 5:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       LIME SPRINGS            43.45N 92.28W
09/12/2019  M2.40 INCH       HOWARD             IA   BROADCAST MEDIA

            FELL IN 45 MINUTES. RELAYED VIA MEDIA.

&&

SHEA
Local storm report, Sep 12, 5:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     3 SW ALTA VISTA         43.16N 92.46W
09/12/2019                   CHICKASAW          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TOPS OF TREES BLOWN
            DOWN ON ROADWAY SEVEN MILES EAST OF COLWELL.

&&

DTJ
Special weather statement, Sep 12, 5:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
514 PM CDT Thu Sep 12 2019

WIZ033-034-041-042-122315-
Jackson-Trempealeau-La Crosse-Monroe-
514 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS PORTIONS OF WESTERN WISCONSIN...

At 513 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Blair to near
Trempealeau to French Island. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
La Crosse, Sparta, Black River Falls, Onalaska, Holmen, West Salem,
Galesville, La Crosse Airport, Brice Prairie, French Island,
Cataract, Franklin, Medary, Leon, Burns and Irving.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4379 9124 4383 9128 4385 9128 4387 9131
      4389 9132 4392 9136 4394 9136 4398 9142
      4424 9144 4439 9088 4389 9078
TIME...MOT...LOC 2213Z 241DEG 29KT 4424 9133 4398 9142 4384 9126

Batzek
Local storm report, Sep 12, 5:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
09/12/2019  M3.16 INCH       MOWER              MN   PUBLIC

            RAINFALL SINCE 7AM THURSDAY

&&

SHEA
Local storm report, Sep 12, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
09/12/2019  M3.97 INCH       MITCHELL           IA   CO-OP OBSERVER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 12:42 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 3:46 AM CDTFlash Flood WarningARXClayton2 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXClayton11 hr
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:38 PM CDTTornado WarningARXAllamakee37 min
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton27 min
Sep 12, 6:17 PM CDTFlash Flood WarningARXClayton4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.